Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 198, NWS Jackson, KY

August 4, 2009Johnson County, Martin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 4, 2009, 10:11 AM EDT for Johnson County, Martin County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2009, 10:11 AM EDT (14:11 UTC)
Expired
Aug 4, 2009, 10:40 AM EDT
In force
29 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Johnson County, KY, Martin County, KY

The radar

The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.2 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:11 AM EDT, 1 hour earlier.

Area forecast discussion, Aug 4, 9:11 AM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
911 AM EDT TUE AUG 4 2009

.SHORT TERM.../THE REST OF TODAY/...UPDATED

A QUICK UPDATE TO THE FCST PACKAGE THIS MORNING TO ACCOUNT FOR MCS
ENTERING OUR AREA. EXPECT COLD POOL DYNAMICS TO TAKE OVER AND PUSH
LINE OF THUNDERSTORMS SOUTHWARD ACROSS EASTERN KENTUCKY TODAY. SOME
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING
THE MAIN THREAT. IN ADDITION...BASED ON UPSTREAM OBS EXPECT SOME
TORRENTIAL RAINFALL WITH THE STRONGEST STORMS. SOME LOCALIZED
FLOODING PROBLEMS ARE POSSIBLE.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY/

UPPER LEVEL TROF STILL THE DRIVING FORCE FOR THIS FCST FOR TUE.
HOWEVER... WRN MTN RIDGE WILL START EASING EAST ON WED AND WITH A
CHANGE IN THE UPPER PATTERN COMES A CHANGE IN THE PATH STORMS TAKE
ACROSS THE COMMONWEALTH. FNTL BNDRY ACROSS THE WRN CORN BELT WILL
DROP INTO KY LATE TUE. EXPECTING SHRA/TSRA WITH AND AHEAD OF THE FNT
AS IT DROPS SOUTH. SEVERAL WAVES ON THE FNT IN THE FORM OF MCV/S WILL
PROVIDE WAVES OF CONVECTIVE ACTIVITY FROM TUE AFTERNOON THRU WED
NIGHT. EXPECTING THE POSSIBILITY OF SOME SVR WX TUE AFTN/EVENING WITH
A BETTER CHANCE ON WED... PRIMARILY WITH THE AFTERNOON/EVENING
HEATING WHEN THE AIRMASS BECOMES THE MOST UNSTABLE. THIS IS ALSO THE
TIME WHEN SPC HAS INDICATED A SLIGHT RISK FOR SVR FOR BASICALLY ALL
OF KY. NOT EXPECTING PARTICULARLY HEAVY RAIN ACROSS A LARGE AREA...
BUT THAT DOES NOT RULE OUT ISOLATED POCKETS WITH THE BETTER
CONVECTIVE CELLS. ALSO THE PLACEMENT AND TIMING OF ANY CONVECTIVE
COMPLEX IS TO VAGUE TO ABSOLUTELY DEFINE LOCATIONS OF HEAVY RAIN.

TEMPERATURES LOOK TO BE MORE IN LINE WITH SEASONAL AVGS. HIGH TEMPS
TUE WILL BE THE HIGHEST IF CLOUD COVER CAN HOLD OFF UNTIL THE
AFTERNOON. OTHERWISE... MID TO UPPER 80S THRU THE SHORT TERM FCST.
WITH LOWS IN THE MID TO UPPER 60S. THIS IS A COMPROMISE BETWEEN
MODELS WHICH HAS WORKED WELL OVERALL.

.LONG TERM.../THURSDAY THROUGH MONDAY/

AT THE START OF THE FORECAST PERIOD MODELS ARE IN PRETTY GOOD
AGREEMENT ABOUT THE EXIT OF H5 TROUGH AXIS TO THE EAST AND STRONG H5
RIDGE BUILDING IN. IF THIS HOLDS TRUE...SUMMER LOOKS TO MAKE AN
APPEARANCE BY THE WEEKEND WITH DIURNAL SHOWERS AND THUNDERSTORMS A
POSSIBILITY AND THE MENTION OF A FEW 90 DEGREE READINGS AS WELL. DID
NOT MAKE MANY CHANGES TO THE OVERALL FORECAST AS THINGS HAVE NOT
CHANGED MUCH WITH NEW MODEL RUNS. STILL PREFER THE GFS AND ITS
SUPPORTING CAST ALONG WITH HPC WHERE MODELS DIFFER. HAVE CHANGED
POPS A BIT TO REFLECT A MORE DIURNAL TREND WITH SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AS RING OF FIRE CONCEPT FITS THIS
PATTERN FAIRLY CLOSELY. BEST CHANCES FOR THUNDERSTORMS EACH
AFTERNOON WILL BE IN THE HIGHER TERRAIN AND AREAS CLOSER TO THE
PERIPHERY OF THE RIDGE. HAVE TAKEN POPS OUT EACH NIGHT AS UPSTREAM
MCS ACTIVITY WOULD HAVE QUITE A BIT OF TROUBLE COMBATING STRONG H5
RIDGING. BETTER FLOW ALOFT WOULD ALSO BE FURTHER NORTH...HOWEVER
HIGHER SURFACE MOISTURE WILL BE PRESENT IN EAST KENTUCKY WITH TD/S
AROUND 70 DEGREES. WILL WATCH MCS PROPAGATION AS A GENERAL
COMBINATION OF HIGHER THETA E AIR AND 300 MB FLOW SEEMS TO BE WHERE
THEY LIKE TO TRAVEL. FEEL THAT CHANCES ARE LOW ENOUGH TO KEEP OUT OF
ZFP FOR NOW.

SOME DIFFERENCES STILL EXIST TOWARD THE END OF THE PERIOD WITH
REGARD TO THE RE-ESTABLISHMENT OF TROUGHING OVER THE AREA. GFS IS
FASTER IN DOING THIS WHICH ALLOWS A COLD FRONT TO SAG SOUTHWARD NEAR
THE AREA BY MONDAY/TUESDAY. WILL CONTINUE THE POPS TO REFLECT THIS
POSSIBILITY...ESPECIALLY WITH THE SUMMER WE HAVE HAD AND THE
UNLIKELY SCENARIO THAT THE RIDGE ACTUALLY HOLDS IN PLACE.

AS FAR AS TEMPERATURES ARE CONCERNED...ACTUALLY FEEL COMFORTABLE
WITH THE 90 DEGREE FORECASTS OVER THE WEEKEND AND INTO NEXT WEEK AS
H85 TEMPS AROUND 20 CELSIUS COULD SUPPORT THE MERCURY GETTING THAT
HIGH. SOME UNCERTAINTY WILL LIE IN DIURNAL CLOUD COVER/SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND COULD VERY WELL MAKE THE DIFFERENCE
BETWEEN UPPER 80S AND LOWER 90S FOR LOCATIONS EACH AFTERNOON. ALL
IN ALL...HIGH TEMPERATURES AROUND 90 WILL BE A CONSERVATIVE FORECAST
WITH LOW TEMPERATURES STAYING IN THE UPPER 60S TO AROUND 70 AS TD/S
STAY UP.

&&

.AVIATION.../12Z TO 12Z/

INITIAL VFR CONDITIONS WILL DETERIORATE WITH THE APPROACHING
MESOSCALE CONVECTIVE COMPLEX. HEAVY RAIN TO MOVE INTO THE TAF SITES
AROUND 10 AM AND LINGER FOR SEVERAL HOURS. CONVECTION WILL BE HIT OR
MISS AND AM CURRENTLY FORECASTING MINIMAL VFR WITH THE CONVECTION.
HOWEVER IF THE HEAVY RAIN MATERIALIZES VIS COULD DROP TO IFR RANGE.
WILL NEED TO MONITOR THE STORMS AS THEY APPROACH. THE COMPLEX WILL
PASS THROUGH THE AREA BY THIS EVENING AND THE RAIN AND LIGHT WINDS
WILL LEAVE A VERY MOIST SURFACE LAYER...WHICH SHOULD PROMOTE ANOTHER
ROUND OF FOG WEDNESDAY MORNING FOR AREAS THAT SEE THE RAIN.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY/RAY
LONG TERM....SCHOETTMER
AVIATION...DUSTY
Hazardous weather outlook, Aug 4, 9:13 AM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
913 AM EDT TUE AUG 4 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
913 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
GREATEST THREAT. IN ADDITION...SOME LOCALIZED FLOODING IS POSSIBLE
WITH THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT AND THEN AGAIN FROM FRIDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF LARGE HAIL...STORM
DAMAGE...AND ANY RAINFALL OVER 1 INCH.

RAY

In the hours before

Special weather statement, Aug 4, 8:45 AM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
845 AM EDT TUE AUG 4 2009

KYZ044-051-052-104-041345-
FLEMING-ROWAN-BATH-ELLIOTT-
845 AM EDT TUE AUG 4 2009

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES
THROUGH 945 AM EDT TUESDAY MORNING...

   FLEMING...ROWAN...BATH...AND ELLIOTT.

AT 840 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 13 MILES NORTHEAST OF FOXPORT TO DALESBURG TO 16
MILES NORTHWEST OF FAIRVIEW...OR ALONG A LINE EXTENDING FROM 21 MILES
NORTHEAST OF FLEMINGSBURG TO 6 MILES NORTH OF FLEMINGSBURG TO 16
MILES NORTHEAST OF CYNTHIANA...MOVING SOUTHEAST AT 30 MPH.

THE STRONGER STORMS WILL BRING RAINFALL RATES OF MORE THAN AN
INCH IN AN HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING...AND HAIL IN THESE AREAS.

LOCATIONS WHICH WILL BE AFFECTED INCLUDE...BUT ARE NOT LIMITED
TO...FOXPORT AROUND 845 AM EDT...NEPTON AROUND 850 AM
EDT...WALLINGFORD AROUND 855 AM EDT...POPLAR PLAINS AROUND 900 AM
EDT AND TILTON AROUND 905 AM EDT.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:15 AM EDTAreal Flood AdvisoryJKLBath, Menifee, Montgomery3 hr
Aug 4, 10:43 AM EDTFlash Flood WarningJKLBath, Menifee, Montgomery4 hr
Aug 4, 10:57 AM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more25 hr
Aug 4, 11:01 AM EDTFlash Flood WarningJKLMenifee, Powell, Wolfe4 hr
Aug 4, 11:44 AM EDTAreal Flood AdvisoryJKLEstill, Lee3 hr
Aug 4, 2:20 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Knox40 min
Aug 4, 2:40 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Knox50 min
Aug 4, 2:47 PM EDTFlash Flood WarningJKLBath, Breathitt, Estill, Lee, Menifee, Montgomery and 2 more13 min
Aug 4, 2:57 PM EDTFlash Flood WarningJKLBath, Breathitt, Estill, Lee, Menifee, Montgomery and 3 more4 hr
Aug 4, 3:06 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Menifee, Montgomery, Powell, Rowan39 min
Aug 4, 3:26 PM EDTFlash Flood WarningJKLBell, Knox4 hr
Aug 4, 3:27 PM EDTSevere Thunderstorm WarningJKLBath, Breathitt, Estill, Lee, Menifee, Montgomery and 4 more48 min
Aug 4, 3:30 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne, Whitley45 min
Aug 4, 4:15 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, McCreary, Pulaski, Whitley45 min
Aug 4, 4:40 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Magoffin, Menifee, Morgan and 2 more3 hr
Aug 4, 4:53 PM EDTAreal Flood AdvisoryJKLBell, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more3 hr
Aug 4, 4:58 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Knox, Laurel, Leslie32 min
Aug 4, 5:39 PM EDTSevere Thunderstorm WarningJKLHarlan25 min
Aug 4, 6:49 PM EDTRiver Flood AdvisoryJKLEstill, Powell29 hr
Aug 4, 6:57 PM EDTAreal Flood WarningJKLMontgomery10 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.